| Catalog Number |
050-95005 |
| Medical Device Problem Code |
Material Puncture/Hole (1504)
| Health Effect - Clinical Codes |
Abdominal Pain (1685); Peritonitis (2252); Peritoneal effluent abnormal (4904)
| Date of Event |
05/05/2026
Type of Reportable Event
Serious Injury
Event or Problem Description
A nurse reported that this patient on continuous ambulatory peritoneal dialysis (capd) therapy was in the hospital due to peritonitis.The pd catheter (not a fresenius product) was planned to be pulled and replaced.Additional information was obtained through follow-up with the patient¿s peritoneal dialysis registered nurse (pdrn).The patient was seen in the pd clinic on (b)(6) 2026 due to abdominal pain and cloudy effluent.The patient was found to have a large hole in the stay safe/luer lock catheter ext set.The patient denied knowing how the set got a hole in it.The patient did not know when it happened but stated he noticed fluid dripping from it for at least a couple of days.The patient never reported the issue to the clinic until he was seen.The extension set was changed out, and the damaged one was discarded.Pd cultures were obtained.On (b)(6) 2026 the cultures returned positive for klebsiella pneumoniae.The patient was then diagnosed with peritonitis.The white blood cell (wbc) count was 1255 with 72% polymorphonuclear (pmn) cells.The patient was prescribed antibiotics with intraperitoneal (ip) ceftazidime 1g daily and levaquin 500mg 1 time dose and then 250mg daily.A repeat culture was obtained on (b)(6) 2026 which grew positive for escherichia coli.The patient was admitted to the hospital on an unknown date.The patient was expected to have the pd catheter removed, however; the patient refused to have it removed.The patient is continuing pd therapy.The cause of the peritonitis event was the fluid leak from the hole in the extension set.
Additional Manufacturer Narrative
Clinical review: there is a temporal and likely causal relationship between peritoneal dialysis and utilization of the stay safe/luer lock catheter ext set and the patient event of peritonitis.The patient had a large hole in the extension set which caused a fluid leak.The patient denied knowing how the hole was created or when it occurred.The patient had noted it dripping for a couple of days prior to reporting abdominal pain and cloudy pd fluid.The set did not have a hole in it when the patient initially had it placed.The clinic changes out the extension sets and would have noted a defect as the nurse reported this was not a pinhole sized hole, but rather a large hole.It is unknown how the patient put a hole in the set.Based on the available information and no allegations of a manufacturer¿s defect, the stay safe/luer lock catheter ext set can be excluded as the cause of the patient¿s peritonitis event, however; patient user error is likely the cause of the event.The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.